Hepatitis C drug can cause depression

There's a high rate of depression among patients with hepatitis C, but a standard treatment for the disease includes a drug, interferon, that can cause depression.

In a review article, researchers tackle the complexities of diagnosing and managing depression before and after initiating treatment with interferon.

Dr. Murali S. Rao of Loyola University Medical Center is a co-author of the study, published in the International Journal of Interferon, Cytokine and Mediator Research.

"Depression is a relatively frequent and potentially serious complication of interferon therapy for infection," the researchers write. "However, other etiologies [causes] of depression may coexist and have to be carefully excluded."

is the most common chronic blood-borne infection in the United States. At least 4 million people have been exposed and 3.2 million are chronic carriers.

The drugs ribavirin and pegylated interferon are mainstay treatments. can help relieve muscle and joint pain and reduce the disabling fatigue. But a well-established side effect of interferon is depression of variable severity -- including suicidal thoughts. The prevalence of depression among hepatitis C patients receiving interferon has been reported to be between 10 percent and 40 percent, depending on the screening method used.

One of the main concerns in treating hepatitis C patients is the risk of suicide, especially since many patients already are depressed before beginning therapy. Patients who have a personal or family history of a serious , depression, suicidal thoughts or suicide attempts "should be carefully interviewed and referred to a specialist for assessment of suicide risk and treatment of the underlying disorder before treatment with interferon can be considered," the authors write.

The SSRI class of antidepressants, such as citalopram (brand name, Celexa), have been shown to be effective in treating depression in hepatitis patients treated with interferon. The related SNRI class of antidepressants, such as milnacipran (Savella), also can reduce depressive symptoms in patients taking interferon. But there have been conflicting results in studies on whether giving antidepressants before starting interferon can prevent , the authors write.

Interferon can affect the level of serotonin, a compound that is responsible in part for regulating mood and other brain functions. This may be the reason why antidepressants don't always work in patients who take , the authors write.

Related Stories

Good news for some hard-to-treat hepatitis C patients

Jun 16, 2009

In a multi-center trial led by a Saint Louis University researcher, investigators found that a new combination therapy of daily consensus interferon and ribavirin helps some hepatitis C patients who have not responded to ...

Recommended for you

FDA approves hard-to-abuse narcotic painkiller

9 hours ago

(HealthDay)—A new formulation of a powerful narcotic painkiller that discourages potential abusers from snorting or injecting the drug has been approved by the U.S. Food and Drug Administration.

Race affects opioid selection for cancer pain

9 hours ago

(HealthDay)—Racial disparities exist in the type of opioid prescribed for cancer pain, according to a study published online July 21 in the Journal of Clinical Oncology.

FDA approves tough-to-abuse formulation of oxycodone

10 hours ago

(HealthDay)—Targiniq ER (oxycodone hydrochloride and naloxone hydrochloride extended release) has been approved by the U.S. Food and Drug Administration as a long-term, around-the-clock treatment for severe ...

Tough-to-abuse formulation of oxycodone approved

10 hours ago

(HealthDay)—Targiniq ER (oxycodone hydrochloride and naloxone hydrochloride extended release) has been approved by the U.S. Food and Drug Administration as a long-term, around-the-clock treatment for severe pain when other ...

EU regulator: Morning-after pill OK for all women

Jul 24, 2014

(AP)—A commonly used morning-after pill is suitable for use by heavier women, the European Medicines Agency said Thursday after a review of the evidence sparked by the French manufacturer's declaration that the drugs didn't ...

Physicians warned about counterfeit medical devices

Jul 24, 2014

(HealthDay)—Physicians should be aware of the prevalence and serious consequences associated with use of counterfeit medical devices, according to a letter to the editor published online July 20 in Lasers in ...

User comments